Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


last option on hiv meds?
Dec 30, 2003

I don't know what to do on this.I been positive for 9y now.I been on all this meds (Azt, 3tc, Norvir, saquinavir, sustiva, ziagen) and now I'm only on combivir and viread. My doctor added Ziagen in to what i'm on now. The first week that i'm on Ziagen I started to develop high fever and a bad joint pain. It was so bad that i can't take it. I told my doctor that i think I'm allergic to this med. So, my doctor took me off Ziagen and wanting to replace it with Zerit. I told her that i don't want to be on Zerit because of lipo problems with zerit. My doctor said i don't have much option. When i got my phenotype back my doctor said that i'm resistance to all my med that I'm on in the past. My Doctor said that i'm not resistant to Norvir but when i'm On Norvir, I told her that my tongue got numb, so my Doctor told me that I had allergic reaction to Norvir. My question to you is this true?

My Doctor said that the only option for me is, she can try add Hivid or videx with my viread and stop combivir. I ask her what about Kaletra,i heard that is a good drug that i never taking it before. My doctor said since I feel my tongue numbness with Norvir that i can't be on Kaletra because Kaletra contain Norvir. What would you recommend in this situation? Your advice are very much appreciated. Right now my viral load is 550,000 and my Tcell is 238.

Response from Dr. Cohen

Well this is a complicated question to answer - but here are some thoughts.

First - I agree that you needed to stop the ziagen from what you describe - about 6-8% or so of people who take this drug on studies have an allergic reaction to ziagen. And the high fever in the first few weeks is one of the signs of the allergic reaction. And one of the most important rules to remember is that you must NEVER take ziagen again - since if someone who is allergic to this drug takes it a second time - there can be life threatening reactions.

As for Zerit - you likely would not get much response by adding Zerit to the combination of Combivir and Viread. This is true for a few reasons - one is that Zerit is very similar in terms of resistance to the drug AZT - which is one of the two antivirals in the Combivir (which is simply a combination of AZT and 3TC). So if you're virus has resistance to AZT, it will have resistance to the Zerit. (Resistance tests can be misleading when predicting resistance to Zerit.) In addition - AZT and Zerit don't go well together - in fact, inside our cells, these two drugs compete with each other and partially cancel each other out. So we don't recommend this combination for these two reasons.

So - the tingling lips you mentioned with Norvir - is that an allergic reaction? Fortunately - it probably was not an "allergic reaction" as much as it is just a common side effect. You don't mention what dose of norvir you have taken in the past - for example, was it the full 600 mg (six capsules) twice a day? At that dose - many people reported tingling lips - as well as other side effects. However - when these same people have taken lower doses of the norvir - it has been much better tolerated for many - without the lip tingling, and there is little reason to predict any severe reactions in those who only had tingling lips while on norvir in the past. Now - if there were more side effects - not just lip tingling but other allergic reactions like fever and rash and joint pain like what you had on ziagen - we can be more worried about restarting norvir. However - allergic reactions to norvir have been pretty uncommon - and so this is more likely to be just a side effect rather than anything so dangerous that would prevent trying it again.

And what about Kaletra? Well - as you have heard - it is a protease inhibitor - that contains some norvir in the same capsule as the main active drug called lopinavir. This combination capsule has been very successful at driving down the viral load - even if there is some resistance seen on a resistance test - it can remain partially active. And that can get that viral load down further. And so with good monitoring - meaning you can make a phone call or get to see your doctor in case of trouble - it may be reasonable to try the Kaletra and add this to your current combination to see how powerful it might be for you. Note that norvir can be added to other protease inhibitors - not just to lopinavir but to others as well - so you do have options about what to do next.

One more point. We have learned that whenever possible it has been more successful when we start two new antivirals, not just one. So if you do start Kaletra - some would also suggesting starting a second new medication. For example - you might add the Videx as well - keeping the combivir on as well. (The combivir and videx do get along OK - and videx is more potent than hivid). The other option might be adding a second protease inhibitor when starting the Kaletra. For example - several studies have been done starting Kaletra and Invirase at the same time. The most common approach has been to start the standard 3 capsules of Kaletra twice a day along with 5 capsules of Invirase twice a day. This might be more potent than starting just the Kaletra - but is a lot more capsules. You could also just start the Kaletra - check a viral load in a month and see how you feel - and if the Kaletra is working (lower viral load) and you feel OK on it - some might then add the Invirase at that time - like a month or so after starting the Kaletra. This can work OK as well - and is more gradual for you to get used to each medication.

As you can see there are options. We didn't even discuss starting something like Fuzeon as well - a newer antiviral that can be active for you - you can read more about it here on the Body - just put Fuzeon in the search box and there is a long article all about this drug you can read and even share with your doctor. The more new active drugs you can start - the more likely it is you can get that viral load under control...

So - There are options. Hopefully you'll find some new combo that allows you to get that viral load lower - and that you'll feel OK on it. Let us know.



Previous
When to change drugs
Next
Changing regimens

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement